Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 254, NWS Morristown, TN

June 15, 2011Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2011, 1:41 PM EDT for Morgan County, Tennessee. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 1:41 PM EDT (17:41 UTC)
Expired
Jun 15, 2011, 2:45 PM EDT
In force
64 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 112 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:15 PM EDTHAIL 110 Wsw Sunbright, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:52 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WUUS54 KMRX 151741
SVRMRX
TNC129-151845-
/O.NEW.KMRX.SV.W.0254.110615T1741Z-110615T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 PM EDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE...

* UNTIL 245 PM EDT

* AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED 8 MILES NORTHWEST OF WARTBURG...AND WERE MOVING EAST AT 40 
MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WARTBURG...PINE ORCHARD...SUNBRIGHT...OAKDALE AND PETROS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THIS 
EVENING.

&&

LAT...LON 3628 8489 3630 8481 3637 8470 3627 8462
      3626 8457 3623 8457 3619 8446 3614 8445
      3605 8434 3599 8444 3597 8453 3595 8456
      3595 8460 3591 8468 3599 8473 3616 8492
      3621 8492
TIME...MOT...LOC 1741Z 267DEG 33KT 3616 8469

$$

DMG
1 follow-up statement
177 
WWUS54 KMRX 151805
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 PM EDT WED JUN 15 2011

TNC129-151845-
/O.CON.KMRX.SV.W.0254.000000T0000Z-110615T1845Z/
MORGAN TN-
205 PM EDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR MORGAN COUNTY...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR PETROS...AND WAS MOVING EAST AT 40 MPH. ADDITIONAL 
STORMS FURTHER WEST OF THE COUNTY COULD AFFECT MORGAN COUNTY BEFORE 
245 PM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THIS 
EVENING.

&&

LAT...LON 3628 8489 3630 8481 3637 8470 3627 8462
      3626 8457 3623 8457 3619 8446 3614 8445
      3605 8434 3599 8444 3597 8453 3595 8456
      3595 8460 3591 8468 3599 8473 3616 8492
      3621 8492
TIME...MOT...LOC 1804Z 267DEG 33KT 3617 8443

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:00 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 15, 10:00 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT WED JUN 15 2011

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED
FRONTAL BOUNDARY GENERALLY ALONG A PADUCAH KY TO HUNTSVILLE AL TO
MACON GA LINE. THIS FRONTAL BOUNDARY IS PROGGED TO SLOWLY MOVE
NORTHWARD TODAY AS A WARM FRONT...AS 850 MB SOUTHERLY WINDS INCREASE
AHEAD OF A LOW PRESSURE SYSTEM OVER THE MID WEST. AS A RESULT...
DEWPOINTS SHOULD SLOWLY RISE TODAY ACROSS THE FORECAST AREA...WITH
BOTH THE NAM AND GFS MODELS INDICATING A MODERATELY TO POTENTIALLY
VERY UNSTABLE AIR MASS DEVELOPING BY LATE AFTERNOON AND EARLY
EVENING. WITH A DECENT MID-LEVEL WIND FLOW DEVELOPING AHEAD OF THIS
WARM FRONT BY LATE THIS AFTERNOON AND ALSO AHEAD OF A COLD FRONT BY
LATER THIS EVENING...IT APPEARS THAT THERE SHOULD BE A GOOD COVERAGE
OF CONVECTION DEVELOPING OVER THE FORECAST AREA WITH THE POSSIBILITY
OF SOME SEVERE TSTORMS. THE MAIN THREATS APPEAR TO BE DAMAGING WINDS
AND LARGE HAIL...BUT THE INCREASING WIND FLOW BY LATE THIS AFTERNOON
AND EVENING COULD ENCOURAGE THE DEVELOPMENT OF A FEW SUPERCELLS WITH
THE POSSIBILITY OF AN ISOLATED TORNADO OR TWO.

OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO RAISE
POPS A LITTLE FOR THIS AFTERNOON...AND TO MENTION THE POSSIBILITY OF
SOME SEVERE STORMS. WILL ALSO TWEAK TEMPS A LITTLE ACCORDING TO THE
LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   88  67  91  66  92 /  60  60  20  20  20
KNOXVILLE AIRPORT, TN     86  66  87  64  89 /  60  60  30  20  20
OAK RIDGE, TN             86  66  87  63  87 /  60  60  20  20  20
TRI CITIES AIRPORT, TN    83  61  82  56  86 /  50  70  30  20  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jun 15, 4:34 AM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 AM EDT WED JUN 15 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
434 AM EDT WED JUN 15 2011 /334 AM CDT WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH A THREAT OF
STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS OF 60 MPH OR GREATER WILL BE THE MAIN THREATS.
HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES DECREASE GRADUALLY EACH DAY...WITH ONLY A VERY
SLIGHT CHANCE BY MONDAY AND TUESDAY...DUE TO A BUILDING UPPER RIDGE
OF HIGH PRESSURE.

THE THREAT OF STRONG TO MARGINALLY SEVERE STORMS IS VERY LOW FOR
THURSDAY THROUGH TUESDAY...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jun 15, 10:11 AM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT WED JUN 15 2011

TNZ082-083-151515-
BLEDSOE TN-RHEA TN-
911 AM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
1015 AM CDT /1115 AM EDT/...

AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SPENCER...MOVING EAST AT 30 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Jun 15, 1:24 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             ROCKWOOD                35.87N 84.68W
06/15/2011  E1.00 INCH       ROANE              TN   LAW ENFORCEMENT

&&

SONEILL
Local storm report, Jun 15, 1:38 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/15/2011  E0.88 INCH       HAMILTON           TN   TRAINED SPOTTER

&&

SONEILL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:42 AM EDTSevere Thunderstorm WarningMRXMorgan, Scott63 min
Jun 15, 12:09 PM EDTSevere Thunderstorm WarningMRXMarion66 min
Jun 15, 12:54 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie66 min
Jun 15, 1:00 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott60 min
Jun 15, 1:05 PM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Rhea, Roane25 min
Jun 15, 1:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane65 min
Jun 15, 2:07 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea25 min
Jun 15, 4:03 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Jefferson, Knox, Loudon, Morgan and 2 more3 hr
Jun 15, 4:11 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie64 min
Jun 15, 4:36 PM EDTAreal Flood AdvisoryMRXBledsoe, Blount, Loudon, McMinn, Meigs, Monroe and 2 more3 hr
Jun 15, 4:59 PM EDTSevere Thunderstorm WarningMRXHamilton61 min
Jun 15, 5:23 PM EDTSevere Thunderstorm WarningMRXBradley67 min
Jun 15, 5:28 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie62 min
Jun 15, 5:39 PM EDTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more3 hr
Jun 15, 5:43 PM EDTSevere Thunderstorm WarningMRXMarion32 min
Jun 15, 5:54 PM EDTSevere Thunderstorm WarningMRXPolk44 min
Jun 15, 6:00 PM EDTSevere Thunderstorm WarningMRXHamilton60 min
Jun 15, 6:16 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea37 min
Jun 15, 6:29 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie61 min
Jun 15, 6:41 PM EDTSevere Thunderstorm WarningMRXBradley53 min
Jun 15, 7:00 PM EDTSevere Thunderstorm WarningMRXHamilton45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.